Antinuclear Antibody–Negative, Drug- Induced Lupus Caused by Lisinopril

JOHN D. CARTER, JOANNE VALERIANO-MARCET, KEITH S. KANIK, FRANK B. VASEY
2001 Southern medical journal (Birmingham, Ala. Print)  
THE CLINICAL SYMPTOMS of drug-induced lupus (DIL) are similar to those of idiopathic systemic lupus erythematosus (SLE); however, its course is usually more benign. Clinical features of DIL most often include arthralgias, arthritis, myalgias, fevers, hematologic dyscrasias, and serositis. In DIL, the renal, pulmonary, visceral, and central nervous systems are usually spared. 1 In 95% to 100% of patients with DIL, serum is positive for antinuclear antibody (ANA), which most often has a
more » ... ten has a homogenous pattern. 1 Of patients with active DIL, more than 90% have IgG anti-[(H2A-H2B)-DNA antibodies, with the exception of patients with DIL due to hydralazine. 2 The key to the diagnosis is the temporal relationship with the offending drug and the resolution of signs and symptoms over the weeks after the withdrawal of that particular agent. While ANA-negative DIL is rare, it has been described. 3 We report a case of ANA-negative DIL caused by a medication that has not previously been implicated as a possible etiologic agent for DIL. CASE REPORT A 44-year-old woman with no significant medical history was found to have a slightly elevated blood pressure on two separate occasions and was prescribed oral lisinopril 10 mg daily. Approximately 2 months later, the patient began to have fatigue, low-grade fevers, myalgias, left-sided pleurisy, and slight dyspnea on exertion. A chest radiograph showed mild cardiomegaly, and a 2-dimensional echocardiogram revealed a small to moderate-sized pericardial effusion without evidence of tamponade. The patient had negative results on ANA and rheumatoid factor testing, as well as a normal level of thyroid-stimulating hormone with a slightly elevated sedimentation rate (22 mm/hr; normal, 0-20 mm/hr). Renal function and serum albumin were also normal. The etiology of symptoms was thought to be viral. The dyspnea on exertion, left-sided pleurisy, and pericardial effusion worsened to the point that pericardiocentesis was required 1 month later. A viral etiology was now believed to be unlikely given the amount of time elapsed, and prednisone (20 mg daily) was begun for immunemediated pericarditis of uncertain etiology. Results of another ANA test were negative at that point. Symptoms resolved, and the prednisone was tapered over the next 2 ABSTRACT: The clinical symptoms of drug-induced lupus (DIL) are similar to those of idiopathic systemic lupus erythematosus. The literature indicates that in patients with DIL, sera generally contain antinuclear antibodies (ANAs); however, ANA-negative DIL has been reported. The list of medications implicated as etiologic agents in DIL continues to grow. This list includes two different types of angiotensin-converting enzyme inhibitors-captopril and enalapril. We report the first case of DIL caused by lisinopril. Our patient had negative results on ANA testing and had histone antibodies (IgG anti-[H2A-H2B]-DNA) mirroring the disease course. Antibodies to the (H2A-H2B)-DNA complex are seen in more than 90% of patients with active DIL, excluding those with DIL due to hydralazine. Thus, it is important to recognize the clinical significance of IgG anti-(H2A-H2B)-DNA antibodies and that negative ANA test results do not preclude the diagnosis of DIL. KEY POINTS • While anti-nuclear antibodies (ANA) negative drug-induced lupus (DIL) is rare it has been described. • Of patients with active DIL, more than 90% have IgG anti-[(H2A-H2B)-DNA] antibodies, with the exception of patients with DIL due to hydralazine. • In our patient, tests for antibodies related to systemic lupus erythematosus all yielded negative results, the complement levels were normal, and the symptoms resolved after the lisinopril was discontinued; these facts strongly argue against a diagnosis of idiopathic lupus. • A negative ANA result does not preclude the diagnosis of DIL, particularly if the patient has IgG anti-[(H2A-H2B)-DNA] antibodies. • Our patient is the first reported to have DIL due to lisinopril.
doi:10.1097/00007611-200111000-00017 fatcat:mkbsz27wjbdxpmaicu32lbcjbu